Michigan, 2020

Hail in Michigan, August 15, 2020

August 15, 2020 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm produced one inch diameter hail in Kalamazoo county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm produced one inch diameter hail in Kalamazoo county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 15, 2:03 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 15, 2:03 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
303 PM EDT Sat Aug 15 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 302 PM EDT Sat Aug 15 2020

- Scattered showers and thunderstorms tonight

- Fair and cooler for next week

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 302 PM EDT Sat Aug 15 2020

- Scattered showers and thunderstorms tonight

Severe threat is low with the convection this evening although
there could be some isolated strong updrafts, with the highest
chances across the northern zones in area of best upper
divergence. Both shear and instability are limited with 0-6 km
shear of only about 15 to 20 knots and CAPE generally below 1000
J/kg across the north and around 1500 in the south. Diurnal
decrease in stability should also cause storms to weaken by late
evening.

The front will be across eastern zones Sunday morning with thunder
chances ending there by noon as drier airmass filters in behind
the front. There could be some isolated showers and thunderstorms
on Monday as a secondary front moves though.

- Fair and cooler for next week

Surface high builds in on Monday with comfortable dew points for
the rest of the week. A shortwave trough could bring scattered
showers on Wednesday followed by another Canadian surface high as
western ridge/eastern trough longwave pattern is well established
into the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 121 PM EDT Sat Aug 15 2020

Our main focus of the 18z forecasts will be on shower/storm
potential, and potential lower clouds Sunday morning.

A few showers and even an isolated storm are ongoing north of the
terminals early this afternoon. We expect these will stay north
early this afternoon. Then, additional shower/storm activity will
develop this afternoon further inland. We have noted this in the
KLAN and KJXN forecasts with a VCTS from around 20-23z.

Then, the main front will lean in later this evening and
overnight. The coverage along the front will not be solid, so not
sure the terminals will see rain. We have gone with a VCSH to
account for this. Can not rule out thunder tonight, but it will
likely be limited enough to leave out of the forecast.

The better chance for lower clouds will be further SE, as lower
level moisture is drawn north ahead of the front pushing through.
Some MVFR-IFR cigs are likely, especially closer to KJXN. The low
clouds will gradually move out by late in the forecast period.
Clearing will then take place with winds from the NW.

&&

.MARINE...
Issued at 302 PM EDT Sat Aug 15 2020

Winds and waves will increase slightly Sunday and Monday. At this
point it looks like winds will remain AOB 20 knots and waves below
4 feet. We will have to watch Monday afternoon though as there
could be some gusts over 20 knots as cooler air moves in on north
winds.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...NJJ
MARINE...Ostuno
Hazardous weather outlook, Aug 15, 4:23 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
523 AM EDT Sat Aug 15 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
523 AM EDT Sat Aug 15 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather this afternoon and
evening. The main risk with these storms are lightning, heavy
rain and isolated areas of wind damage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 There is a marginal risk of severe weather Monday afternoon and
evening mainly along the i 94 corridor.  The threats will be
isolated areas of wind damage.

.SPOTTER INFORMATION STATEMENT...

LMZ844>849-160930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
523 AM EDT Sat Aug 15 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms on Saturday
afternoon and evening. The main threats with these storms are
lightning and strong winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 There is a marginal risk of severe weather Monday afternoon and
evening mainly along the i 94 corridor.  The threats will be
isolated areas of wind damage.

.SPOTTER INFORMATION STATEMENT...

The radar

The Grand Rapids radar (KGRR), 72 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kalamazoo

When
August 15, 3:10 PM EST to 3:15 PM EST
Where
Kalamazoo County, 2.05 mi E of Milwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.250, -85.510

A trained spotter reported one inch diameter hail near Milwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907265.